What Are the Signs of an Opioid Overdose?
Opioids affect the body’s receptors that are related to breathing, which causes breathing to become slow and shallow. A person’s breathing can stop within minutes to hours after using the drug. Once breathing stops, brain damage can start within three to five minutes without oxygen, leading to death.
A death from an opioid overdose can happen quickly, most often when the person is alone and no one is around to intervene. The signs of an opioid overdose include the following symptoms:
Difficulty walking, talking, or staying awake.
Extreme drowsiness and tiny pupils.
Bluish or grayish colored and clammy skin.
Shallow or slowed breathing.
Choking or a snore-like gurgling sound.
Confusion and disorientation.
An inability to wake up even when shaken or yelled at.
Slow or weak pulse.
How Do You Respond to an Opioid Overdose?
Call 911 or a local emergency number. Inform the emergency operator you suspect someone is overdosing. Tell them if the person is breathing, struggling to breathe, or not breathing.
Attempt to wake the person up. Tap them on the shoulder or loudly ask them to wake up. If they are not responding, gently shake them. If they are completely out, pinch their back or arm, or rub the middle of their chest with your knuckles.
Use Naloxone (Narcan) if it is available or if you have it have it. The nasal spray Narcan works to reverse the effects of an overdose, please refer to the video at the bottom of the page.*
Begin rescue breathing. Tilt their head back to open the airway and check their mouth to make sure it is not blocked. Begin rescue breathing by pinching their nostrils, placing your mouth entirely over theirs, and breathing into their mouth every five seconds for 30 seconds for an adult.
Place the person onto their side. This is done to prevent choking and remain with them until emergency services arrive.
When to Use Naloxone and How Does It Work?
According to the CDC, Naloxone can be given safely to people of all ages. It will not harm someone if it is given to them, and they are not overdosing on an opioid. Per their information, if you think someone is overdosing, please give them naloxone.
Naloxone reverses the effects of an overdose of opioids by blocking the effects of opioids. It will also restore normal breathing within two to three minutes in a person whose breathing has slowed or even stopped because of an opioid overdose.
How to Use Narcan or Naloxone